Alert archive / Nebraska / High Wind Watches in 2021

High Wind Watch 1, NWS Omaha, NE

January 13, 20219 counties in Nebraska

NWS Omaha, NE issued this high wind watch at Jan 13, 2021, 3:47 AM CST for 9 counties in Nebraska. It took effect at Jan 14, 2021, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2021, 3:47 AM CST (09:47 UTC)
In effect from
Jan 14, 2021, 12:00 AM CST
Expired
Jan 13, 2021, 3:30 PM CST
In force
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Cedar County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS73 KOAX 130947
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
347 AM CST Wed Jan 13 2021

NEZ011-012-016>018-030>032-042-131800-
/O.NEW.KOAX.HW.A.0001.210114T0600Z-210115T0600Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, 
St. Edward, Norfolk, Stanton, and Columbus
347 AM CST Wed Jan 13 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Knox, Cedar, Antelope, Pierce, Wayne, Boone, Madison, 
  Stanton and Platte Counties.

* WHEN...From late tonight through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
938 
WWUS73 KOAX 132130
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
330 PM CST Wed Jan 13 2021

NEZ042-140530-
/O.UPG.KOAX.HW.A.0001.210114T0600Z-210115T0600Z/
/O.NEW.KOAX.WI.Y.0001.210114T1200Z-210115T1800Z/
/O.NEW.KOAX.HW.W.0001.210114T0600Z-210114T1200Z/
Platte-
Including the city of Columbus
330 PM CST Wed Jan 13 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
THURSDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO NOON CST
FRIDAY...

* WHAT...For the High Wind Warning, northwest winds 25 to 35 mph 
  with gusts up to 65 mph expected. For the Wind Advisory, 
  northwest winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Platte County.

* WHEN...For the High Wind Warning, from midnight tonight to 6 
  AM CST Thursday. For the Wind Advisory, from 6 AM Thursday to 
  noon CST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NEZ018-032-140530-
/O.UPG.KOAX.HW.A.0001.210114T0600Z-210115T0600Z/
/O.NEW.KOAX.WI.Y.0001.210114T1200Z-210115T0600Z/
/O.NEW.KOAX.HW.W.0001.210114T0600Z-210114T1200Z/
Wayne-Stanton-
Including the cities of Wayne and Stanton
330 PM CST Wed Jan 13 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
THURSDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

* WHAT...For the High Wind Warning, northwest winds 25 to 35 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, 
  northwest winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Wayne and Stanton Counties.

* WHEN...For the High Wind Warning, from midnight tonight to 6 
  AM CST Thursday. For the Wind Advisory, from 6 AM Thursday to 
  midnight CST Thursday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IAZ043-055-NEZ015-033-034-044-045-140530-
/O.NEW.KOAX.HW.W.0001.210114T0600Z-210114T1200Z/
/O.NEW.KOAX.WI.Y.0001.210114T1200Z-210115T0600Z/
Monona-Harrison-Thurston-Cuming-Burt-Dodge-Washington-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Pender, Macy, Walthill, Winnebago, 
West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Fremont, 
and Blair
330 PM CST Wed Jan 13 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
THURSDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

* WHAT...For the High Wind Warning, northwest winds 25 to 35 mph 
  with gusts up to 65 mph expected. For the Wind Advisory, 
  northwest winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...In Nebraska, Thurston, Cuming, Burt, Dodge and 
  Washington Counties. In Iowa, Monona and Harrison Counties.

* WHEN...For the High Wind Warning, from midnight tonight to 6 
  AM CST Thursday. For the Wind Advisory, from 6 AM Thursday to 
  midnight CST Thursday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NEZ043-050>053-065-066-078-088-089-140530-
/O.NEW.KOAX.HW.W.0001.210114T0600Z-210114T1200Z/
/O.NEW.KOAX.WI.Y.0001.210114T1200Z-210115T1800Z/
Colfax-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Saline-
Jefferson-Gage-
Including the cities of Schuyler, David City, Wahoo, Ashland, 
Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, Milford, 
Lincoln, Crete, Wilber, Fairbury, and Beatrice
330 PM CST Wed Jan 13 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
THURSDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO NOON CST
FRIDAY...

* WHAT...For the High Wind Warning, northwest winds 25 to 35 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, 
  northwest winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Colfax, Butler, Saunders, Douglas, Sarpy, Seward, 
  Lancaster, Saline, Jefferson and Gage Counties.

* WHEN...For the High Wind Warning, from midnight tonight to 6 
  AM CST Thursday. For the Wind Advisory, from 6 AM Thursday to 
  noon CST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NEZ011-016-017-030-031-140530-
/O.UPG.KOAX.HW.A.0001.210114T0600Z-210115T0600Z/
/O.NEW.KOAX.HW.W.0001.210114T0600Z-210115T1800Z/
Knox-Antelope-Pierce-Boone-Madison-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Neligh, Elgin, Pierce, Plainview, Osmond, 
Albion, St. Edward, and Norfolk
330 PM CST Wed Jan 13 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Knox, Antelope, Pierce, Boone and Madison Counties.

* WHEN...From midnight tonight to noon CST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NEZ012-140530-
/O.UPG.KOAX.HW.A.0001.210114T0600Z-210115T0600Z/
/O.NEW.KOAX.HW.W.0001.210114T0600Z-210115T0600Z/
Cedar-
Including the cities of Hartington, Laurel, Randolph, 
and Coleridge
330 PM CST Wed Jan 13 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
CST THURSDAY NIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Cedar County.

* WHEN...From midnight tonight to midnight CST Thursday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IAZ056-140530-
/O.NEW.KOAX.WI.Y.0001.210114T0600Z-210115T0600Z/
Shelby-
Including the city of Harlan
330 PM CST Wed Jan 13 2021

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
THURSDAY NIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Shelby County.

* WHEN...From midnight tonight to midnight CST Thursday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ069-079-080-090-091-NEZ067-068-090>093-140530-
/O.NEW.KOAX.WI.Y.0001.210114T0600Z-210115T1800Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Cass-Otoe-Johnson-
Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Plattsmouth, Nebraska City, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
330 PM CST Wed Jan 13 2021

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast Nebraska and southwest Iowa.

* WHEN...From midnight tonight to noon CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Pearson

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this high wind watch went out at Jan 13, 3:47 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 13, 3:47 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
347 AM CST Wed Jan 13 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 258 AM CST Wed Jan 13 2021

Large scale pattern this morning consisting of a rather progressive
flow across the northern tier states with generous Pacific moisture
quickly streaming eastward in part to stout upper jet.

Tonight through Friday

Anticipated wintry weather remains on track over portions of the
region.

Pacific NW shortwave will drop through the northern Rockies this
morning before reaching the western Dakotas later tonight.
Impressive 500mb height falls of roughly 25-30dam will result in
strong deepening of the upper low show of as it dips into the
Dakotas. DPVA increase will induce synoptic scale lift and aid with
development of a mix of rain and snow over the western Dakotas this
afternoon. Precip activity is progged to increase in areal coverage
and expand southeastward and reach the northern CWA sometime toward
mid evening. Initial precip type will be rain as it reaches the
northern CWA. However, cold air advection late tonight should be
enough to support a rain/snow mix Thursday north of the I-80
corridor. Rain expected to be the dominate precip type then south of
I-80. Dynamic forcing associated with the upper low will mean precip
chances will continue Thursday night into Friday close to the
northeast NE/SD/IA borders. All this in part to strong vort max
energy riding down the backside of the exiting upper low. Given
track of 500mn HFC/dendritic omega, snow accumulations generally 1
to 3 inches will be found east of a line from Verdigre to about
Shenandoah IA.

Meanwhile a tight surface pressure gradient will induce northwest
wind gusts to generally range 35 to 45 mph. However portions of the
CWA could see gusts ranging from 50-60 mph. Because of this a High
Wind Watch will be in effect beginning late tonight through Thursday
evening for locations west of a line from Sioux City IA to Hebron.

Saturday through Wednesday

Medium range models advertise gradual large scale amplification
early next week with a deep positive tilt trof becoming established
across the CONUS extending from the Upper Great Lakes to the
southeastern states. The NBM is still maintaining dry conditions
through the period and at this point am content in making no
changes.

Highs

Today - upper 40s/mid 50s
Thu - low/mid 40s
Fri - upper 20s/low 30s
Sat - low/mid 30s
Sun - mid 30s/low 40s
Mon - upper 30s/low 40s
Tue - mid 30s/low 40s

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1127 PM CST Tue Jan 12 2021

VFR conditions will continue through the TAF period. Winds will
remain light generally and out of the south/southwest.
Precipitation chances will begin to increase at the tail end of
the period, close to 06Z Thursday, as the next system approaches.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...KG
Hazardous weather outlook, Jan 12, 4:15 PM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
415 PM CST Tue Jan 12 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
415 PM CST Tue Jan 12 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Very strong northwest winds are possible on Thursday and Friday behind
a strong cold front. Gusts 35 to 45 mph or more will be possible
during that time.

A rain and snow mix is expected Wednesday night into Thursday
over portions of northeast Nebraska and west central Iowa.
Snowfall amounts appear light, generally one half inch or less.
Precipitation timing will occur during the morning work and school
rush period.

Snow showers are expected across the the majority of the outlook
on Friday, with the potential for one half inch to up to one inch
of snow across portions of extreme northeast Nebraska and west
central Iowa, generallyy east of aline from Hartington to Tekamah
to Sidney.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:30 PM CSTHigh Wind WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more51 hr
Jan 13, 3:30 PM CSTWind AdvisoryOAXBurt, Butler, Cass, Colfax, Cuming, Dodge and 18 more33 hr
Jan 13, 3:30 PM CSTWinter Storm WatchOAXBurt, Cass, Cedar, Cuming, Dodge, Douglas and 8 more23 hr

Nearby

High Wind Watches in Nebraska, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.